Toxic keratopathy associated with abuse of low-dose anesthetic: A case report

Hsiao Ting Chen, Ko Hua Chen, Wen-Ming Hsu

Research output: Contribution to journalArticle

35 Citations (Scopus)

Abstract

Objective: To describe the clinical course and treatment of toxic keratopathy associated with abuse of topical anesthetic at a very low concentration, 0.05%. Method: Case report. Result: A 47-year-old female systemic lupus erythematosus (SLE) patient with blurred vision and irritated right eye was referred to the ophthalmology department of our hospital. Under slit-lamp microscope, a 5.5 × 4.5 mm central corneal epithelial defect with underlying infiltrative and opaque stroma was noted in her right eye. Two weeks before, a corneal ulcer was diagnosed, and oxybuprocaine 0.05% (Lacrimin®, Santen, Osaka, Japan) eye drops were prescribed 4 times daily but used every 5 to 10 minutes because the right eye was severely irritated. She was admitted immediately under the impression of toxic corneal ulcer. Preservative-free lubricants and prophylactic topical antibiotics 4 times daily were applied. Therapeutic soft contact lens was started after no infective agents were detected. Two weeks later, the stromal infiltration subsided, and the corneal epithelium was slowly healing, but superficial punctate epithelial defects at the lesion site persisted for another 6 months. The vision of her right eye improved from finger-counting at a 30-cm distance to 20/1200 with correction. Conclusion: Toxic keratopathy may result from abuse of topically administered anesthetics even at a very low concentration, 0.05%. Because this SLE patient has tear problems, we suggest that topical anesthetics must be used very cautiously and never prescribed to patients with dry eyes where the integrity of ocular surface is altered.

Original languageEnglish
Pages (from-to)527-529
Number of pages3
JournalCornea
Volume23
Issue number5
DOIs
Publication statusPublished - Jul 1 2004
Externally publishedYes

Fingerprint

Poisons
Anesthetics
Corneal Ulcer
benoxinate
Local Anesthetics
Systemic Lupus Erythematosus
Hydrophilic Contact Lens
Lubricants
Corneal Epithelium
Ophthalmic Solutions
Hospital Departments
Ophthalmology
Tears
Fingers
Japan
Anti-Bacterial Agents
Therapeutics

Keywords

  • Dry eye
  • Oxybuprocaine
  • Systemic lupus erythematosus
  • Topical anesthetics
  • Toxic keratopathy

ASJC Scopus subject areas

  • Ophthalmology

Cite this

Toxic keratopathy associated with abuse of low-dose anesthetic : A case report. / Chen, Hsiao Ting; Chen, Ko Hua; Hsu, Wen-Ming.

In: Cornea, Vol. 23, No. 5, 01.07.2004, p. 527-529.

Research output: Contribution to journalArticle

Chen, Hsiao Ting ; Chen, Ko Hua ; Hsu, Wen-Ming. / Toxic keratopathy associated with abuse of low-dose anesthetic : A case report. In: Cornea. 2004 ; Vol. 23, No. 5. pp. 527-529.
@article{80d3d3ba432843848e98225fc6ca9785,
title = "Toxic keratopathy associated with abuse of low-dose anesthetic: A case report",
abstract = "Objective: To describe the clinical course and treatment of toxic keratopathy associated with abuse of topical anesthetic at a very low concentration, 0.05{\%}. Method: Case report. Result: A 47-year-old female systemic lupus erythematosus (SLE) patient with blurred vision and irritated right eye was referred to the ophthalmology department of our hospital. Under slit-lamp microscope, a 5.5 × 4.5 mm central corneal epithelial defect with underlying infiltrative and opaque stroma was noted in her right eye. Two weeks before, a corneal ulcer was diagnosed, and oxybuprocaine 0.05{\%} (Lacrimin{\circledR}, Santen, Osaka, Japan) eye drops were prescribed 4 times daily but used every 5 to 10 minutes because the right eye was severely irritated. She was admitted immediately under the impression of toxic corneal ulcer. Preservative-free lubricants and prophylactic topical antibiotics 4 times daily were applied. Therapeutic soft contact lens was started after no infective agents were detected. Two weeks later, the stromal infiltration subsided, and the corneal epithelium was slowly healing, but superficial punctate epithelial defects at the lesion site persisted for another 6 months. The vision of her right eye improved from finger-counting at a 30-cm distance to 20/1200 with correction. Conclusion: Toxic keratopathy may result from abuse of topically administered anesthetics even at a very low concentration, 0.05{\%}. Because this SLE patient has tear problems, we suggest that topical anesthetics must be used very cautiously and never prescribed to patients with dry eyes where the integrity of ocular surface is altered.",
keywords = "Dry eye, Oxybuprocaine, Systemic lupus erythematosus, Topical anesthetics, Toxic keratopathy",
author = "Chen, {Hsiao Ting} and Chen, {Ko Hua} and Wen-Ming Hsu",
year = "2004",
month = "7",
day = "1",
doi = "10.1097/01.ico.0000114127.63670.06",
language = "English",
volume = "23",
pages = "527--529",
journal = "Cornea",
issn = "0277-3740",
publisher = "Lippincott Williams and Wilkins",
number = "5",

}

TY - JOUR

T1 - Toxic keratopathy associated with abuse of low-dose anesthetic

T2 - A case report

AU - Chen, Hsiao Ting

AU - Chen, Ko Hua

AU - Hsu, Wen-Ming

PY - 2004/7/1

Y1 - 2004/7/1

N2 - Objective: To describe the clinical course and treatment of toxic keratopathy associated with abuse of topical anesthetic at a very low concentration, 0.05%. Method: Case report. Result: A 47-year-old female systemic lupus erythematosus (SLE) patient with blurred vision and irritated right eye was referred to the ophthalmology department of our hospital. Under slit-lamp microscope, a 5.5 × 4.5 mm central corneal epithelial defect with underlying infiltrative and opaque stroma was noted in her right eye. Two weeks before, a corneal ulcer was diagnosed, and oxybuprocaine 0.05% (Lacrimin®, Santen, Osaka, Japan) eye drops were prescribed 4 times daily but used every 5 to 10 minutes because the right eye was severely irritated. She was admitted immediately under the impression of toxic corneal ulcer. Preservative-free lubricants and prophylactic topical antibiotics 4 times daily were applied. Therapeutic soft contact lens was started after no infective agents were detected. Two weeks later, the stromal infiltration subsided, and the corneal epithelium was slowly healing, but superficial punctate epithelial defects at the lesion site persisted for another 6 months. The vision of her right eye improved from finger-counting at a 30-cm distance to 20/1200 with correction. Conclusion: Toxic keratopathy may result from abuse of topically administered anesthetics even at a very low concentration, 0.05%. Because this SLE patient has tear problems, we suggest that topical anesthetics must be used very cautiously and never prescribed to patients with dry eyes where the integrity of ocular surface is altered.

AB - Objective: To describe the clinical course and treatment of toxic keratopathy associated with abuse of topical anesthetic at a very low concentration, 0.05%. Method: Case report. Result: A 47-year-old female systemic lupus erythematosus (SLE) patient with blurred vision and irritated right eye was referred to the ophthalmology department of our hospital. Under slit-lamp microscope, a 5.5 × 4.5 mm central corneal epithelial defect with underlying infiltrative and opaque stroma was noted in her right eye. Two weeks before, a corneal ulcer was diagnosed, and oxybuprocaine 0.05% (Lacrimin®, Santen, Osaka, Japan) eye drops were prescribed 4 times daily but used every 5 to 10 minutes because the right eye was severely irritated. She was admitted immediately under the impression of toxic corneal ulcer. Preservative-free lubricants and prophylactic topical antibiotics 4 times daily were applied. Therapeutic soft contact lens was started after no infective agents were detected. Two weeks later, the stromal infiltration subsided, and the corneal epithelium was slowly healing, but superficial punctate epithelial defects at the lesion site persisted for another 6 months. The vision of her right eye improved from finger-counting at a 30-cm distance to 20/1200 with correction. Conclusion: Toxic keratopathy may result from abuse of topically administered anesthetics even at a very low concentration, 0.05%. Because this SLE patient has tear problems, we suggest that topical anesthetics must be used very cautiously and never prescribed to patients with dry eyes where the integrity of ocular surface is altered.

KW - Dry eye

KW - Oxybuprocaine

KW - Systemic lupus erythematosus

KW - Topical anesthetics

KW - Toxic keratopathy

UR - http://www.scopus.com/inward/record.url?scp=3042742329&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=3042742329&partnerID=8YFLogxK

U2 - 10.1097/01.ico.0000114127.63670.06

DO - 10.1097/01.ico.0000114127.63670.06

M3 - Article

C2 - 15220742

AN - SCOPUS:3042742329

VL - 23

SP - 527

EP - 529

JO - Cornea

JF - Cornea

SN - 0277-3740

IS - 5

ER -